Injection site reaction

Hi. I was diagnosed with B12 deficiency in December and had my loading doses then onto 3 monthly injections. As I did not feel this was enough I saw a private doctor who prescribed me weekly injections to be done subcutaneously at home. I have noticed that about 24 hours after I inject I get a coin sized raised red area by the injecton site which is irritated and lasts for a couple of days. I am waiting for response from the private doctor but wondered if anyone else had had a similar experience and if so if the reaction got worse as time went on? Thank you

4 Replies

oldestnewest
  • acne type reactions are quite common with B12 - probably a reaction of micro-organisms on the skin which produce a chemical when exposed to B12 that irritates the skin.

  • Thank you for responding. I don't think I would call it an acne reaction. More of a hive -but only one around the injection site.

  • As Gambit62 said, acne is common but I notice you are injecting subcutaneously.

    Many people here seem to inject this way without problem.

    I normally do intramuscular injections into my thigh muscle without any problems. The two times I tried subcutaneous injections (into my thigh), the injection itself 'burnt' and I ended up with a 1 -2 inch size red patch under the skin which burnt rather than itched but then gradually disappeared over about 2 - 3 days. Size and colour was a bit like a hive.

    Maybe some of us are better off going intramuscular rather than subcutaneous. Perhaps discuss this with your doctor. Intramuscular is not hard to do yourself and usually I don't feel anything.

    An afterthought - how fast are you pushing the liquid out of the syringe? The slower the better as this allows the B12 to disperse better under the skin or in the muscle.

  • I do subcut into the abdomen area and for a period of a few weeks had this reaction with every injection - red, very slightly raised, but mostly just itched like crazy (also starting about 24 hours after!). I started injecting in my lower abdomen rather than mid or upper and now rarely have this reaction. I think as gambit says, it must be some sort of reaction to whatever is on/just under the skin, perhaps combined with the injection site rubbing up against clothing and/or accumulation of sweat? (the lower abdomen site is less in contact).

You may also like...